Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 299, NWS Austin/San Antonio, TX

September 27, 2004Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 27, 2004, 6:31 PM CDT for Real County, Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 6:31 PM CDT (23:31 UTC)
Expired
Sep 27, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Real County, TX, Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 272335
FFWSAT
TXC385-463-280230-
/O.NEW.KEWX.FF.W.0001.040927T2331Z-040928T0230Z/
/0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  REAL
  UVALDE

* UNTIL 930 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MONTELL...MOVING NORTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE UVALDE...SABINAL...RIO
  FRIO...REAGAN WELLS...LEAKEY...KNIPPA...GARNER STATE PARK AND
  CONCAN.

AN AREA OF THUNDERSTORMS MOVING INTO REAL AND UVALDE COUNTIES WAS 
PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. 

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2914 10008 2912 9947 2956 9945 2958 9964
      2984 9968 3004 9976 3004 9996 2963 9997
      2946 10007

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:10 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 2:10 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CDT MON SEP 27 2004

.DISCUSSION...
FOR TONIGHT...WILL EXTEND THE FLOOD WATCH THROUGH MIDNIGHT FOR VAL
VERDE AND EDWARDS COUNTIES.  THE BOUDARY LAYER FOCUS IS PROGGED TO
SHIFT WEST ACROSS THE RIO GRADNE BY MIDNIGHT AND THE LOWER LEVEL
MOISTURE DECREASED DUE TO CONTINUOUS NORTHEAST WINDS.  WILL EXPECT
GENERAL LIGHT TO MODERATE SHOWERS IN THE WATCH AREA TONIGHT
RESULTING IN LOCALLIZED 1 TO 2 INCH TOTALS BUT GENERALLY AROUND ONE
QUARTER INCH.  FOR THE REST OF THE COUNTY WARNING AREA,  THE
TROPICAL PLUME DISCONNECTS FROM THE BOUNDAYR LAYER MOISTURE AS THE
UPPER LEVEL LOW LIFTS EAST AND THE FLOW BECOMES MORE ZONAL.  AT THE
SURFACE, THE MASSIVE HIGH PRESSURE OVER MOST OF THE U.S. WILL BUILD
SLIGHTLY INTO TEXAS, KEEPING THE DRIER DEWPOINTS COMING IN AND
LIMITING CLOUDINESS TO MID AND HIGH CLOUDS. ANOTHER COLD FRONT WILL
SLIDE INTO TEXAS SATURDAY, REINFORCING THE NORTHERLY SFC FLOW, BUT
THERE WILL BE A LOW CLOUD DECK TO ANNOUNCE THE ARRIVAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  86  62  86 / 20  10  10  5
AUSTIN BERGSTROM INTL AIRPORT  61  86  59  86 / 20  10  10  5
DEL RIO INTL AIRPORT           67  84  63  84 / 40  40  20  5
SAN ANTONIO INTL AIRPORT       64  86  63  85 / 20  20  10  5

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THROUGH
MIDNIGHT - EDWARDS, KINNEY AND VAL VERDE COUNTIES.

&&

06/02/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:44 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 26, 10:39 PM CDTFlash Flood WarningEWXEdwards4 hr
Sep 26, 11:38 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 27, 12:46 PM CDTFlash Flood WarningEWXVal Verde3 hr
Sep 27, 2:05 PM CDTFlash Flood WarningEWXEdwards3 hr
Sep 27, 4:28 PM CDTFlash Flood WarningEWXKinney, Val Verde2 hr
Sep 27, 6:33 PM CDTFlash Flood WarningEWXKinney57 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.